Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Hastings, NE

May 11, 2011Clay County, Fillmore County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 11, 2011, 2:08 PM CDT for Clay County, Fillmore County, Nebraska. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 2:08 PM CDT (19:08 UTC)
Expired
May 11, 2011, 2:45 PM CDT
In force
37 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, NE, Fillmore County, NE

The radar

The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:13 PM CDTTSTM WND GST 55Geneva, NE
May 11, 2:15 PM CDTTSTM WND GST 50Fairmont, NEESTIMATED 50 MPH WINDS ACCOMPANIED BY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:16 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WUUS53 KGID 111908
SVRGID
NEC035-059-111945-
/O.NEW.KGID.SV.W.0023.110511T1908Z-110511T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
208 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 245 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM MILLIGAN TO GRAFTON TO
  CLAY CENTER...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRUMBULL...HARVARD...MILLIGAN...SARONVILLE...SUTTON...GRAFTON...
  FAIRMONT AND EXETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4035 9738 4040 9787 4039 9828 4070 9828
      4070 9736
TIME...MOT...LOC 1907Z 211DEG 36KT 4048 9741 4059 9770
          4058 9807
WIND...HAIL 70MPH 1.00IN

$$

BRYANT
2 follow-up statements
917 
WWUS53 KGID 111924
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
224 PM CDT WED MAY 11 2011

NEC035-059-111945-
/O.CON.KGID.SV.W.0023.000000T0000Z-110511T1945Z/
CLAY NE-FILLMORE NE-
224 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FILLMORE AND
NORTHERN CLAY COUNTIES UNTIL 245 PM CDT...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF MILLIGAN TO
LUSHTON TO 5 MILES NORTHEAST OF HARVARD...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN FILLMORE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4043 9738 4053 9827 4070 9828 4069 9736
TIME...MOT...LOC 1924Z 211DEG 36KT 4062 9734 4073 9763
          4072 9800
WIND...HAIL 60MPH 1.00IN

$$

BRYANT
188 
WWUS53 KGID 111944
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CDT WED MAY 11 2011

NEC035-059-111954-
/O.EXP.KGID.SV.W.0023.000000T0000Z-110511T1945Z/
CLAY NE-FILLMORE NE-
244 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR FILLMORE AND NORTHERN CLAY
COUNTIES WILL EXPIRE AT 245 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4043 9738 4053 9827 4070 9828 4069 9736
TIME...MOT...LOC 1944Z 211DEG 36KT 4079 9720 4090 9749
          4089 9786

$$

BRYANT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:05 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 11, 1:05 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
105 PM CDT WED MAY 11 2011

.DISCUSSION...UPDATED THE FORECAST FOR FOR THE NEW SEVERE
THUNDERSTORM WATCH WHICH IS VALID UNTIL 5 PM.

&&

.AVIATION...18Z KGRI TAF. A MORE DIFFICULT FORECAST FOR THIS GO
AROUND AS A SURFACE BOUNDARY SLOWLY WORK TO THE WEST TOWARD THE
TERMINAL. THIS WILL AFFECT WIND DIRECTION AS WIND WILL BECOME MORE
LIGHT AND VARIABLE WITH THE BOUNDARY APPROACHING AND TURN MORE
EAST AND SOUTHEAST AS THE BOUNDARY MOVES WEST OF THE TERMINAL. A SOLID
LINE OF THUNDERSTORMS IS MAKING ITS WAY TO THE NORTH THIS AFTERNOON AND
INTERPOLATION TOOLS BRING THEM TO THE TERMINAL DURING THE
AFTERNOON. STRONG WIND AND HAIL ARE POSSIBLE AT THE TERMINAL THIS
AFTERNOON...BUT NOT A CERTAINTY.

&&

.PREV DISCUSSION... /ISSUED 1112 AM CDT WED MAY 11 2011/

DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR A
DIFFERENT ORIENTATION OF THE SURFACE FRONT TO MORE OF A NORTHEAST
TO SOUTHWEST DIRECTION. THIS FRONT WILL SLOWLY ROTATE TO THE WEST
AS THE SURFACE LOW PULLS TO THE EAST OUT OF COLORADO INTO KANSAS.
THE FIRST MAJOR WAVE OF STORMS IS MOVING UP THROUGH KANSAS AND
WILL PROBABLY BE IN THE EXTREME SOUTHERN CWA JUST BEFORE NOON.

PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 11 2011/

DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY.

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA AND WESTERN
NEBRASKA. BOTH OF THESE AREAS OF THUNDERSTORMS ARE GENERALLY ALONG
OR TO THE NORTH OF A WARM FRONT STRETCHING FROM THE SURFACE LOW IN
SOUTHEAST COLORADO TO NORTHERN IOWA.

THERE REMAINS A FEW DIFFERENCES BETWEEN THE MODELS THOUGH THEY ARE
FAIRLY MINOR. THE MAIN DIFFERENCE IS THAT THE GFS IS FURTHER NORTH
WITH THE SYSTEM THAT WILL BE AFFECTING THE AREA. EVEN WITH THIS
DIFFERENCE...THE END RESULT WILL BE SIMILAR. AN UPPER LEVEL LOW WILL
MOVE INTO THE CENTRAL PLAINS TODAY AND CONTINUE TO MOVE THROUGH THE
AREA THROUGH FRIDAY. AS THE UPPER LOW MOVES THROUGH...A SURFACE LOW
WILL MOVE THROUGH KANSAS. A WARM FRONT WILL EXTEND TO THE EAST OR
NORTHEAST FROM THE LOW WITH A DRY LINE TO THE SOUTH.

THIS MORNING THERE WILL BE A POSSIBILITY OF SOME THUNDERSTORMS
ACROSS THE AREA...BUT THESE SHOULD BE ALONG AND TO THE NORTH OF THE
WARM FRONT IN SOME WARM/MOIST ADVECTION OVER THE WARM FRONT. BY
AFTERNOON THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM
FRONT NEAR THE SURFACE LOW AS ENERGY FROM THE UPPER LOW MOVES INTO
THE AREA. THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND INTO THE EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN
THE SOUTH AND EASTERN PARTS OF THE FORECAST AREA NEAR THE WARM
FRONT. DURING THE EVENING THE WARM FRONT LIFTS A LITTLE TO THE NORTH
AND THE THUNDERSTORM CHANCES WILL BE BETTER FURTHER NORTH. BY LATE
TONIGHT THE MUCAPE DIMINISHES AND THUNDERSTORMS WILL BECOME MORE
ISOLATED. THURSDAY MORNING THERE IS A DRY SLOT THAT MOVES ACROSS THE
EASTERN PART OF THE AREA...BUT THERE COULD BE A FEW SHOWERS. AS THE
UPPER LOW MOVES TO THE EAST THURSDAY AFTERNOON AND EVENING THE
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVE BACK INTO THE
AREA WITH A LITTLE BIT OF WRAP AROUND PRECIPITATION. FINALLY ON
FRIDAY THE UPPER LOW MOVES TO THE EAST AND PRECIPITATION SHOULD
GRADUALLY MOVE OUT OF THE AREA. MADE FEW CHANGES TO SATURDAY AND
BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION/UPDATE...HEINLEIN
Hazardous weather outlook, May 11, 5:06 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CDT WED MAY 11 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
506 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON
AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND
GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES
ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTH
CENTRAL KANSAS SOUTH OF A LINE FROM PHILLIPSBURG TO BELOIT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 11, 1:11 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
111 PM CDT WED MAY 11 2011

NEZ086-087-111845-
NUCKOLLS NE-THAYER NE-
111 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN THAYER AND EASTERN
NUCKOLLS COUNTIES UNTIL 145 PM CDT...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BYRON...OR 32 MILES NORTH OF CONCORDIA...
MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RUSKIN...
  DESHLER...
  OAK...
  CARLETON...
  DAVENPORT...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9765 4000 9793 4001 9794 4034 9794
      4035 9761
TIME...MOT...LOC 1811Z 191DEG 26KT 4004 9776

BRYANT
Local storm report, May 11, 1:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
137 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             DESHLER                 40.14N 97.72W
05/11/2011  E0.75 INCH       THAYER             NE   TRAINED SPOTTER

&&

REED
Local storm report, May 11, 1:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
144 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             HEBRON                  40.17N 97.59W
05/11/2011  E0.88 INCH       THAYER             NE   COUNTY OFFICIAL

            ALSO HAD 50 MPH WIND GUSTS.

&&

HEINLEIN
Local storm report, May 11, 1:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
153 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TORNADO          AYR                     40.44N 98.44W
05/11/2011                   ADAMS              NE   TRAINED SPOTTER

            TORNADO REPORTED BY TRAINED SPOTTER

&&

REED
Local storm report, May 11, 2:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
206 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     1 S FAIRFIELD           40.42N 98.10W
05/11/2011  E60 MPH          CLAY               NE   COUNTY OFFICIAL

&&

REED
Local storm report, May 11, 2:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
207 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             CARLETON                40.30N 97.67W
05/11/2011  E0.75 INCH       THAYER             NE   TRAINED SPOTTER

            HEAVY RAIN

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:52 AM CDTSpecial Weather StatementGIDYork38 min
May 11, 12:48 PM CDTSpecial Weather StatementGIDFranklin27 min
May 11, 1:11 PM CDTSpecial Weather StatementGIDWebster49 min
May 11, 1:24 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer51 min
May 11, 1:32 PM CDTSevere Thunderstorm WarningGIDAdams, Webster43 min
May 11, 1:47 PM CDTTornado WarningGIDAdams28 min
May 11, 1:59 PM CDTTornado WarningGIDAdams20 min
May 11, 2:22 PM CDTSevere Thunderstorm WarningGIDHamilton, York38 min
May 11, 2:41 PM CDTTornado WarningGIDYork24 min
May 11, 2:48 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick, Nance, Polk and 1 more42 min
May 11, 2:50 PM CDTTornado WarningGIDHamilton, Polk, York25 min
May 11, 2:58 PM CDTSevere Thunderstorm WarningGIDHamilton, York32 min
May 11, 3:03 PM CDTTornado WarningGIDHamilton, Merrick, Nance, Polk27 min
May 11, 3:14 PM CDTTornado WarningGIDPolk12 min
May 11, 3:23 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk40 min
May 11, 3:28 PM CDTTornado WarningGIDMerrick, Nance15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.